Illinois, 2010Winter Storm and Winter Weather in Illinois, February 21 to 22, 2010
February 21 to 22, 2010 · NWS ILX · 6 events in 6 counties and zones
Low pressure tracking from Missouri into northern Ohio brought a mix of rain and snow to parts of central Illinois. The heaviest snow with this system fell along and west of the Illinois River, where widespread amounts of 5 to 8 inches were observed.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking from Missouri into northern Ohio brought a mix of rain and snow to parts of central Illinois. The heaviest snow with this system fell along and west of the Illinois River, where widespread amounts of 5 to 8 inches were observed. Further east, temperatures remained warm enough to support mostly rain along and east of I-55.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 21, 5:57 AM CST, 3 minutes earlier.
Area forecast discussion, Feb 21, 5:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
557 AM CST SUN FEB 21 2010
.DISCUSSION...
ISSUED 241 AM CST SUN FEB 21 2010
MAIN CONCERN WITH THIS FORECAST PACKAGE CONTINUES TO BE THE
APPROACHING WINTER STORM...AND EXACTLY WHERE THE RAIN/SNOW LINE
WILL LAY OUT.
07Z SURFACE ANALYSIS SHOWS LOW PRESSURE DEVELOPING OVER EASTERN
NEW MEXICO...WITH STATIONARY FRONTAL BOUNDARY EXTENDING
NORTHEASTWARD INTO THE OHIO RIVER VALLEY. LARGE AREA OF MAINLY
RAIN SHOWERS HAS DEVELOPED NORTH OF THE FRONT ACROSS MISSOURI AND
ILLINOIS...WITH LIGHT SNOW ALONG THE NORTHERN FRINGE OF THE PRECIP
SHIELD. ALOFT...VIGOROUS SHORT-WAVE IS EVIDENT ON WATER VAPOR
IMAGERY PUSHING INTO WESTERN TEXAS.
SHORT TERM...TODAY THROUGH TUESDAY
00Z 21 FEB MODELS HAVE SHOWN NO SIGNIFICANT CHANGES FROM PREVIOUS
RUNS. CONSENSUS STILL TAKES LOW PRESSURE FROM NEW MEXICO
NORTHEASTWARD ACROSS SOUTH-CENTRAL ILLINOIS TONIGHT...GENERALLY
ALONG OR JUST SOUTH OF THE I-70 CORRIDOR. CORRESPONDING 700MB LOW
TRACKS FROM NORTH OF ST. LOUIS TO NEAR JOLIET BY 18Z
MON...SUGGESTING THE HEAVIEST PRECIP WILL BE FOCUSED ACROSS THE
NORTHWEST KILX CWA. RAIN WILL BE THE PREDOMINANT PRECIP TYPE WITH
THIS SYSTEM ACROSS MUCH OF CENTRAL AND SOUTHEAST ILLINOIS...HOWEVER
FORECAST SOUNDINGS SUGGEST A HEAVY WET SNOW FOR LOCATIONS ALONG
AND NORTHWEST OF THE ILLINOIS RIVER.
NAM-WRF TIME-HEIGHT CROSS-SECTIONS INDICATE TWO MAIN PERIODS OF
LIFT WITH THIS EVENT...ONE EARLY THIS MORNING ASSOCIATED WITH
LOW-LEVEL WARM ADVECTION WELL IN ADVANCE OF THE STORM AND ANOTHER
FROM LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS IN
CONJUNCTION WITH THE PRIMARY SURFACE/UPPER WAVE. INITIAL LIFT
QUICKLY WEAKENS BY MID-MORNING...RESULTING IN ONLY LIGHT PRECIP
THROUGHOUT THE DAY. LOCATIONS EAST OF THE ILLINOIS RIVER WILL SEE
ALL RAIN...WHILE AREAS TO THE WEST WILL SEE MAINLY SNOW. SNOWFALL
ACCUMULATIONS DURING THE DAY WILL BE MITIGATED BY A NUMBER OF
FACTORS...INCLUDING MEAGER PRECIP TOTALS AND SURFACE TEMPS
HOVERING IN THE MIDDLE TO UPPER 30S. AM EXPECTING LESS THAN ONE
INCH IN THE PEORIA AREA THROUGH LATE AFTERNOON...WITH PERHAPS AN
INCH OR TWO FURTHER WEST ACROSS KNOX AND STARK COUNTIES.
MAIN UPPER-WAVE APPROACHES FROM THE SOUTHWEST BY THIS
EVENING...GREATLY ENHANCING LIFT ACROSS THE AREA. GIVEN WIDESPREAD
CONVECTION CURRENTLY BREAKING OUT ACROSS OKLAHOMA AND TEXAS IN
ADVANCE OF THIS FEATURE...AM A BIT CONCERNED THE MODELS DO NOT
HAVE AN ADEQUATE HANDLE ON ITS STRENGTH. NAM-WRF CROSS-SECTIONS
ARE SHOWING STRONGEST LIFT SETTING UP BETWEEN 00Z AND
09Z...DURING WHICH TIME THE HEAVIEST PRECIP WILL BE FALLING.
BUFKIT DATA INDICATES A BULLS-EYE OF OMEGA IN THE DENDRITIC GROWTH
ZONE...SUGGESTING THE POTENTIAL FOR VERY LARGE SNOWFLAKES AND
HEFTY SNOWFALL RATES OF 1 INCH PER HOUR OR GREATER. WITH THE
RAIN/SNOW LINE ESSENTIALLY STRADDLING THE ILLINOIS RIVER THIS EVENING...
GREATEST CONCERN FOR HEAVY SNOWFALL REMAINS WEST OF THE RIVER
INITIALLY.
AS THE SURFACE LOW TRACKS INTO SOUTHEAST ILLINOIS LATE
TONIGHT...WINDS WILL BEGIN BACKING TO THE NORTH/NORTHWEST...HELPING
DRAW COLDER AIR SOUTHWARD. AS A RESULT...RAIN/SNOW LINE WILL
BEGIN ADVANCING EASTWARD AFTER MIDNIGHT AND SHOULD REACH THE I-55
CORRIDOR BETWEEN 09Z AND 12Z. FURTHER EAST...RAIN WILL CONTINUE
THROUGH THE ENTIRE NIGHT FOR EAST-CENTRAL AND SOUTHEAST ILLINOIS. AS
THE LOW EJECTS OUT OF THE AREA...PRECIP WILL QUICKLY DIMINISH
MONDAY MORNING. WILL SEE A PERIOD OF SNOW ALONG I-55 MONDAY
MORNING...BUT MAY ONLY GET A FEW WET SNOWFLAKES IN THE CHAMPAIGN
AND DANVILLE AREAS BEFORE THE PRECIP CUTS OFF.
TOTAL SNOW ACCUMULATIONS WITH THIS WINTER STORM WILL BE GREATEST
NORTHWEST OF THE ILLINOIS RIVER...WITH 7 TO 9 INCHES ACROSS KNOX
AND STARK COUNTIES. FURTHER EAST...5 TO 7 INCHES CAN BE EXPECTED
ALONG AND WEST OF THE ILLINOIS RIVER. LESSER AMOUNTS OF 3 TO 5
INCHES ARE ANTICIPATED FOR THE COUNTIES IMMEDIATELY EAST OF THE
RIVER. FURTHER EAST...SNOW AMOUNTS WILL DROP OFF RAPIDLY...WITH
PERHAPS UP TO ONE INCH ALONG I-55 AND NOTHING ACROSS EAST-CENTRAL
AND SOUTHEAST ILLINOIS.
LONG TERM...WEDNESDAY THROUGH SATURDAY
NOT MUCH GOING ON IN THE EXTENDED...AS A DEEP UPPER TROUGH IS
STILL EXPECTED TO DOMINATE THE WEATHER ACROSS THE EASTERN GREAT
LAKES AND NEW ENGLAND BY THE MIDDLE AND END OF THE WEEK. THIS WILL
KEEP CENTRAL ILLINOIS LOCKED INTO A COLD NORTHERLY
FLOW...FEATURING BELOW NORMAL TEMPS AND PRECIP. CHILLY HIGHS IN
THE 20S AND 30S WILL BE COMMON...WITH VERY COLD OVERNIGHT LOWS
DIPPING INTO THE TEENS. COLDEST LOW TEMPS WILL LIKELY OCCUR
THURSDAY MORNING...WHEN SKIES CLEAR AND READINGS PLUNGE INTO THE
SINGLE DIGITS OVER THE FRESH SNOW COVER IN THE ILLINOIS RIVER VALLEY.
BARNES
&&
.AVIATION...
ISSUED 557 AM CST SUN FEB 21 2010...FOR THE 12Z TAFS
WAA PRECIP WILL CONTINUE ACROSS THE CWA THIS MORNING AS LOW
PRESSURE IN N TEXAS BEGINS TO LIFT NE ALONG THE STATIONARY FRONT.
CMI/DEC WILL SEE CIGS DROP TO IFR OR LIFR BY 14Z...AS RAIN
SATURATES THE LOWER LEVELS.
FORECAST SOUNDINGS INDICATE PRECIP MAY DIMINISH FOR A TIME EARLY
THIS AFTERNOON...BEFORE THE MAIN ROUND OF PRECIP BEGINS LATE THIS
AFTERNOON AND EVENING. THE LOW IS EXPECTED TO REACH SOUTHEAST IL
ALONG THE BORDER OF INDIANA BY 12Z MONDAY.
THAT EXPECTED TRACK WOULD PUT HEAVY SNOW JUST NORTHWEST OF
PEORIA...WITH BMI IN THE RAIN SNOW TRANSITION AREA...AND SPI CLOSE
BY AS WELL. ALL RAIN IS EXPECTED FOR DEC AND CMI UNTIL LATE SUNDAY
NIGHT AND MONDAY MORNING.
WILL KEEP LIFR CIGS AND IFR TO LIFR VIS DURING THE BULK OF THE
OVERNIGHT PERIOD. PIA WILL HAVE THE BEST CHANCE FOR SIGNIFICANT
SNOWS OF AROUND 6 INCHES.
WINDS WILL REMAIN NORTHEAST UNTIL COLD AIR IS BE USHERED IN ON
NORTH WINDS ON MONDAY.
SHIMON
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST MONDAY FOR
ILZ027>030-036-040.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM CST MONDAY FOR
ILZ031-037-041-047.
&&
Hazardous weather outlook, Feb 20, 3:13 PM CST, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CST SAT FEB 20 2010
ILZ027>030-036-040-211200-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
313 PM CST SAT FEB 20 2010
...WINTER STORM WARNING IN EFFECT FROM NOON SUNDAY TO 6 PM CST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AREAS OF FOG WILL OVERSPREAD THE ILLINOIS RIVER VALLEY INTO THIS
EVENING AND CONTINUE OVERNIGHT. THE FOG COULD BECOME LOCALLY DENSE
IN PLACES RESTRICTING VISIBILITIES TO LESS THAN A HALF MILE AT TIMES.
LIGHT SNOW MAY DEVELOP AFTER 3 AM TONIGHT...WITH A DUSTING OF SNOW
POSSIBLE BY SUNRISE SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERIODS OF LIGHT SNOW WILL CONTINUE SUNDAY...WITH 1 TO 2 INCHES BY
SUNSET SUNDAY AND HIGHER AMOUNTS POSSIBLE FROM GALESBURG
NORTHWEST. MODERATE TO HEAVY SNOWFALL IS EXPECTED SUNDAY
NIGHT...WHEN THE MAJORITY OF SNOW ACCUMULATION IS EXPECTED. TOTAL
SNOWFALL AMOUNTS OF 4 TO 8 INCHES IS LIKELY BY MONDAY AFTERNOON
NORTHWEST OF THE ILLINOIS RIVER...WITH THE HIGHEST AMOUNTS ALONG
AND NORTHWEST OF A GALESBURG TO TOULON LINE IN KNOX AND STARK
COUNTIES. RAIN WILL MIX WITH THE SNOW CLOSER TO THE ILLINOIS RIVER
VALLEY SUNDAY AND CHANGE TO ALL SNOW AFTER MIDNIGHT SUNDAY NIGHT.
THE SNOW SHOULD DIMINISH LATER MONDAY...AS COLDER AIR ARRIVES ON
BRISK NORTHWEST WINDS WHICH WILL CAUSE SOME BLOWING AND DRIFTING
SNOW...ESPECIALLY IN OPEN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ031-037-038-041-047-049-050-211200-
CASS-MASON-MCLEAN-MORGAN-SCOTT-TAZEWELL-WOODFORD-
313 PM CST SAT FEB 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AREAS OF FOG WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT. THE
FOG COULD BECOME DENSE IN PLACES RESTRICTING VISIBILITIES TO LESS
THAN A HALF MILE. A MIXTURE OF RAIN AND SNOW WILL DEVELOP AFTER 3
AM TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG STORM SYSTEM IS EXPECTED TO SPREAD SNOW AND RAIN ACROSS
CENTRAL ILLINOIS SUNDAY. THE BETTER CHANCES OF SNOW WILL BE
FARTHER NORTHWEST...CLOSER TO THE ILLINOIS RIVER. RAIN WILL BE
MORE LIKE THE FARTHER SOUTHEAST OF THE ILLINOIS RIVER YOU GO. THE
BEST CHANCES FOR MEASURABLE SNOW WILL BE SUNDAY NIGHT...WITH 1 TO
3 INCHES OF SNOW POSSIBLE JUST SOUTHEAST OF THE ILLINOIS RIVER.
THE PRECIPITATION WILL TURN TO ALL SNOW LATER SUNDAY NIGHT INTO
MONDAY...AS COLD AIR ARRIVES ON BRISK NORTHWEST WINDS. ONLY LIGHT
ADDITIONAL SNOW ACCUMULATION IS EXPECTED MONDAY BUT BRISK
NORTHWEST WINDS COULD CAUSE SOME BLOWING SNOW NORTHWEST OF I-55.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ042>046-048-051>057-061>063-066>068-071>073-211200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MENARD-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
313 PM CST SAT FEB 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AREAS OF FOG WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT.
THE FOG COULD GET DENSE IN PLACES RESTRICTING VISIBILITIES TO LESS
THAN A HALF MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG STORM SYSTEM IS EXPECTED TO SPREAD RAIN ACROSS CENTRAL
AND SOUTHEAST ILLINOIS LATER TONIGHT AND SUNDAY. SLEET AND LIGHT
SNOW IS POSSIBLE INTO MID SUNDAY MORNING NORTH OF I-72 AT THE ONSET
OF PRECIPITATION. THE RAIN WILL MIX WITH AND EVENTUALLY CHANGE TO
LIGHT SNOW FROM WEST TO EAST DURING THE DAY MONDAY. BUT LITTLE OR
NO SNOW ACCUMULATIONS ARE EXPECTED EAST OF I-55.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
KH
Winter Storm, Knox
- When
- February 21, 6:00 AM CST to February 22, 3:00 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Numerous weather observers across Knox County picked up between 6 and 8 inches of snow.
Winter Storm, Fulton
- When
- February 21, 7:00 AM CST to February 22, 3:00 AM CST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Numerous weather observers across Fulton County picked up between 6 and 8 inches of snow.
Winter Weather, Marshall
- When
- February 21, 7:00 AM CST to February 22, 3:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Numerous weather observers across Marshall County picked up between 4 and 5 inches of snow.
Winter Weather, Peoria
- When
- February 21, 7:00 AM CST to February 22, 3:00 AM CST
- Where
- Peoria forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Numerous weather observers across Peoria County picked up between 4 and 5 inches of snow.
Winter Weather, Schuyler
- When
- February 21, 7:00 AM CST to February 22, 3:00 AM CST
- Where
- Schuyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Numerous weather observers across Schuyler County picked up between 4 and 5 inches of snow.
Winter Weather, Stark
- When
- February 21, 7:00 AM CST to February 22, 3:00 AM CST
- Where
- Stark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Numerous weather observers across Stark County picked up between 4 and 5 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 21, 20101 death · 1 event
- Hail in Louisiana, February 21, 2010$50,000 · 2.5 in hail · 2 events
- Winter Storm in Missouri, February 21, 201026 events
- Winter Storm and Winter Weather in Iowa, February 21 to 22, 201013 events
- Winter Storm and Winter Weather in Illinois, February 21 to 22, 201012 events
- High Surf in Hawaii, February 21 to 23, 201011 events
- Heavy Snow in Michigan, February 21 to 22, 20109 events
- Flash Flooding and Flood in Missouri, February 21 to 22, 20108 events
- Hail in Mississippi, February 21 to 22, 2010$3,000 · 1.75 in hail · 7 events
- Winter Storm in Kansas, February 21, 20106 events
- Winter Storm and Heavy Snow in Arizona, February 21 to 23, 20106 events
- Heavy Snow in Missouri, February 21 to 22, 20105 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216026, 216025, 216027, 216028, 216029, 216030.